Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 75, NWS Columbia, SC

May 27, 2022Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2022, 1:39 PM EDT for Clarendon County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2022, 1:39 PM EDT (17:39 UTC)
Expired
May 27, 2022, 2:19 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:44 PM EDTTSTM WND DMG5 Sse Turbeville, SCSC DOT REPORTED ONE TREE DOWN AT 10232 SALEM RD NEAR NEW ZION. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS52 KCAE 271739
SVRCAE
SCC027-271830-
/O.NEW.KCAE.SV.W.0075.220527T1739Z-220527T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
139 PM EDT Fri May 27 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clarendon County in central South Carolina...

* Until 230 PM EDT.

* At 139 PM EDT, a severe thunderstorm was located 9 miles west of
  Hebron, or 12 miles northeast of Manning, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Turbeville and Gable. 

This includes Interstate 95 between mile markers 129 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3372 7998 3369 8006 3385 8017 3392 8003
      3394 7997 3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 1739Z 242DEG 26KT 3381 8004 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
544 
WWUS52 KCAE 271819
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
219 PM EDT Fri May 27 2022

SCC027-271829-
/O.CAN.KCAE.SV.W.0075.000000T0000Z-220527T1830Z/
Clarendon SC-
219 PM EDT Fri May 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARENDON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3372 7998 3369 8006 3385 8017 3392 8003
      3394 7997 3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 1817Z 242DEG 26KT 3395 7973 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:06 AM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 27, 9:06 AM EDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
906 AM EDT Fri May 27 2022

.SYNOPSIS...
A few showers or thunderstorms are possible today as a cold
front approaches from the west. The best chance of any strong
thunderstorms will be in the eastern CWA. Once the front moves
through, high pressure builds in for the Memorial Day weekend.
Warmer temperatures and afternoon showers and thunderstorm begin
to return by next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
13Z Update: Made some minor adjustments to the grids,
particularly to PoPs where hi-res models were incorporated to
reflect the isolated nature of convection today. While a shower
or thunderstorm cannot be ruled out for the rest of the day
across the entire forecast area, the greatest risk will be along
and east of I-95. This is also the area SPC has outlooked in a
Slight risk for severe weather though most of the convective
activity later today should be focused to our east in the
Charleston and Wilmington CWAs.

Previous Discussion: Widespread cloud cover is present across
the region ahead of an advancing system from the plains through
the Ohio Valley. Currently, decaying thunderstorms are ongoing
across the region and are producing little to no lightning.
These are primarily moving along a weak surface trough that is
noted in surface obs as a wind shift across eastern GA. The
primary cold front is still well to our west across Alabama, and
is slowly moving eastward as is the parent upper- level system.
Expecting showery activity to continue over the coming hours,
with some uptick in activity expected. SPC mesoanalysis reveals
a 500 hPa shortwave/vort max still across southwestern Georgia,
and this should provide forcing for additional showers and
storms. Leaned into the HRRR and NBM 1hr PoPs with the PoPs
through 18z, as they have been doing a good job with convection
currently. There definitely looks to be a strong to severe
threat this evening, as RAP SPC analysis indicated sufficient
(>500 j/kg MLCAPE) across the central and eastern Midlands,
along with >40 knots of effective shear. HRRR soundings are
pretty impressive for the time of day, but they do indicate a
very moist sounding which should help a bit. Still, with
convection beginning to fire in the CSRA again and move into
this environment, we'll have to watch for strong/severe storms
even at this hour of the night. SPC has us in a Marginal Risk
for severe storms through 8a. I think the best chance for
anything severe is going to be in our South Carolina counties.
Lows overnight should generally remain in the upper 60s.

As we get into the day on Friday, model guidance is generally in
good agreement. Pre-frontal convection is expected to redevelop over
Georgia over the coming hours, with the convection slowly developing
northward after 8a into our area. CAMs show the bulk of the precip
quickly pushing into SC and out of the CSRA of GA by 10 am. There is
some discrepancy over what coverage will look like, with the HRRR
showing virtually nothing and other CAMs showing a more scattered to
widespread coverage. Timing agreement is still there, though. As
this line moves eastward, it is expected to encounter an
increasingly unstable environment by late morning across the eastern
Midlands, but I am somewhat skeptical of this. Widespread cloud
cover is currently situated across the region, and this could still
remain a limiting factor late this morning. Additionally, HREF is
showing a bit of an offset between best instability and best shear,
with the bulk of the shear remaining west of the line of convection
later this morning. Instability could be on the order of 500-1000
j/kg, and shear around 30-40 knots in the 6km layer. All in all,
given the uncertainties mentioned above, I am not totally impressed
with the severe threat later this morning across the east. NCAR
Neural Networks and CSU ML Probabilities are not impressive with
this setup at all, so I am inclined to think everything will behave.
SPC does have the central and eastern Midlands outlooked in a Slight
Risk, which feels reasonable at this point. Best timing for severe
will be between 9a and 2p in the central and eastern Midlands, with
damaging winds the most likely hazard. Heavy rainfall and lightning
are also possible. Highs today are tricky, as it will depend on
convective coverage and cloud cover, but with drier air pushing in
this afternoon and good SWly flow, I think temps could get up into
the low and mid 80s, especially in the CSRA and western Midlands.
Quiet weather expected tonight, with party cloud skies, slowly
decreasing dewpoints, and lows in the low and mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
By Saturday morning, the main closed upper low will be moving
north of the area, with a trough axis extending southward into
the northeastern Gulf of Mexico. The main low moves into New
England Saturday evening, while the trailing trough begins to
develop into a weak cut-off low in the northeastern Gulf of
Mexico. At the surface, a cold front will be off to the east and
bringing drier air into the area Saturday. The dry conditions
are expected to continue into Sunday morning. There may be some
weak sea-breeze showers by Sunday afternoon, but we may still
have enough dry air over the cwa to help limit much activity, so
have kept a dry forecast. Temperatures will be seasonable with
highs in the mid 80s and lows in the low/mid 60s Saturday and
Saturday night. Warmer conditions return on Sunday, with highs
in the upper 80s to lower 90s, and lows in the middle 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
By Monday, upper ridge will move in north of the cut-off low in
the northeastern gulf, with that pattern lasting into Tuesday.
The the upper ridge moves west, and the low moves into the
western Atlantic. Still expecting the trend for temperatures to
be at or slightly above normal. Rainfall changes mainly confined
to the afternoon and early evening hours each day through the
longer term, with highest pops over the eastern cwa closer to
the sea-breeze.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Low clouds continue to be an issue this morning with all
terminals in MVFR or IFR due to ceilings. Conditions should
improve as the morning goes on as drier air starts to work into
the region. The only other concern will be the chance for
isolated showers and thunderstorms this afternoon. Have removed
showers from the TAFs at CAE/CUB/OGB but will need to monitor a
line of showers to the west for possible impacts. Any activity
should be past all terminals by 00Z with VFR conditions for the
remainder of the TAF period.

EXTENDED AVIATION OUTLOOK...High pressure and dry air is
expected Saturday through Monday with no restrictions expected.
Afternoon aviation restrictions possible on Tuesday as a
coastal low develops.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 27, 3:30 AM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
330 AM EDT Fri May 27 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
330 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A cold front will move into and then through the area today. This
will bring scattered thunderstorms, some possibly severe, to the
forecast area. The Storm Prediction Center continues to have the
eastern Midlands in a Slight Risk today for severe storms as a
result.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point today.

In the hours before

Local storm report, May 27, 10:09 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1009 AM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     TSTM WND DMG     ORANGEBURG              33.50N 80.87W
05/27/2022                   ORANGEBURG         SC   PUBLIC

            SOCIAL MEDIA PHOTOS SHOW A DOWNED TREE NEAR
            THE INTERSECTION OF PARK ST. (STATE RD.
            S-38-244) AND BRANTLYWOOD DR. TIME ESTIMATED
            BY RADAR.

&&

SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:25 PM EDTSpecial Weather StatementCAEAiken35 min
May 27, 4:32 AM EDTSpecial Weather StatementCAEFairfield, Lancaster28 min
May 27, 4:57 AM EDTSpecial Weather StatementCAECalhoun33 min
May 27, 5:06 AM EDTSpecial Weather StatementCAELancaster24 min
May 27, 5:09 AM EDTSpecial Weather StatementCAEOrangeburg36 min
May 27, 5:31 AM EDTSpecial Weather StatementCAECalhoun29 min
May 27, 5:43 AM EDTSpecial Weather StatementCAEClarendon32 min
May 27, 5:58 AM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg32 min
May 27, 6:27 AM EDTSpecial Weather StatementCAEClarendon33 min
May 27, 6:58 AM EDTSpecial Weather StatementCAESumter32 min
May 27, 4:55 PM EDTSpecial Weather StatementCAEClarendon50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.